Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 5, NWS Sioux Falls, SD

April 17, 2025Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 17, 2025, 3:20 PM CDT for Jackson County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2025, 3:20 PM CDT (20:20 UTC)
Expired
Apr 17, 2025, 3:46 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 146 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WUUS53 KFSD 172020
SVRFSD
MNC063-172100-
/O.NEW.KFSD.SV.W.0005.250417T2020Z-250417T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
320 PM CDT Thu Apr 17 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jackson County in southwestern Minnesota...

* Until 400 PM CDT.

* At 320 PM CDT, a severe thunderstorm was located near Bergen, or 7
  miles north of Jackson In Jackson County, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bergen around 325 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4365 9497 4377 9506 4385 9494 4384 9486
      4384 9485 4368 9486
TIME...MOT...LOC 2020Z 236DEG 24KT 4374 9497 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JM
2 follow-up statements
142 
WWUS53 KFSD 172039
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
339 PM CDT Thu Apr 17 2025

MNC063-172100-
/O.CON.KFSD.SV.W.0005.000000T0000Z-250417T2100Z/
Jackson MN-
339 PM CDT Thu Apr 17 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN JACKSON COUNTY...

At 339 PM CDT, a severe thunderstorm was located near Bergen, or 12
miles northeast of Jackson In Jackson County, moving northeast at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Jackson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4371 9489 4380 9495 4384 9493 4384 9485
      4371 9486
TIME...MOT...LOC 2039Z 237DEG 19KT 4378 9487 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JM
730 
WWUS53 KFSD 172046
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
346 PM CDT Thu Apr 17 2025

MNC063-172056-
/O.CAN.KFSD.SV.W.0005.000000T0000Z-250417T2100Z/
Jackson MN-
346 PM CDT Thu Apr 17 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Minnesota.

&&

LAT...LON 4371 9489 4380 9495 4384 9493 4384 9485
      4371 9486
TIME...MOT...LOC 2045Z 236DEG 24KT 4381 9481 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:50 PM CDT, 30 minutes earlier. Its key messages:

  • Showers and thunderstorms are expected to form along a cold front this afternoon through this evening. Some of these storms could be strong to severe, especially for areas southeast of a line from Vermillion, South Dakota to Slayton, Minnesota.
  • The greatest threat with these storms is large hail up to 2 inches in diameter. Secondary to these are wind gusts 60-65 mph. Though the risk is low, a tornado or two cannot be ruled out.
  • Showers continue through Friday afternoon with cooler and breezy conditions.
  • Periodic low rain chances and near normal temperatures return for the weekend through mid next week. Confidence in precipitation chances and timing is low (less than 30%).
Area forecast discussion, Apr 17, 2:50 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
250 PM CDT Thu Apr 17 2025

.KEY MESSAGES...

- Showers and thunderstorms are expected to form along a cold
  front this afternoon through this evening. Some of these
  storms could be strong to severe, especially for areas
  southeast of a line from Vermillion, South Dakota to Slayton,
  Minnesota.

- The greatest threat with these storms is large hail up to 2
  inches in diameter. Secondary to these are wind gusts 60-65
  mph. Though the risk is low, a tornado or two cannot be ruled
  out.

- Showers continue through Friday afternoon with cooler and
  breezy conditions.

- Periodic low rain chances and near normal temperatures return
  for the weekend through mid next week. Confidence in
  precipitation chances and timing is low (less than 30%).

&&

.DISCUSSION...
Issued at 248 PM CDT Thu Apr 17 2025

THIS AFTERNOON-FRIDAY: This afternoon we are at risk for strong to
severe thunderstorms. The area most likely to see storms is
southeast of a line from Vermillion, South Dakota to Slayton,
Minnesota. The LLJ begins to increase this afternoon, increasing
shear. This also works to bring northward moisture with
dewpoints expected to reach the upper 50s in northwestern Iowa,
and southwestern Minnesota. With the moisture comes increasing
instability. MUCAPE of 1500-2000 J/kg coupled with 0-6 bulk
shear of 40-50 kts, and 0-3 storm relative helicity of 100-200
m2/s2 all indicate stronger rotating storms are possible.
Soundings indicate that the strong cap from earlier in the day
has mostly eroded out, increasing chances for surface based
convection. Elongated clockwise curved hodographs further
support this analysis. Midlevel lapse rates are expected to be
7.5 C/km or greater. Considering all these factors, the greatest
threat with these storms is most likely large hail of 2 inches
in diameter. In addition, as rain falls through a layer of
midlevel dry air, evaporational cooling could enhance
thunderstorm down drafts. Model soundings support this with
DCAPE of around 800 J/kg. Downdrafts and outflow gusts of 60-65
mph are an additional threat. Though storm bases will be
relatively high, (above 5000 ft AGL) and the risk is low, a
tornado or two cannot be ruled out. Bulk shear in the 0-1 km
layer is borderline, between 15- 30 kts. But areas along the
warm front have increased risk as the warm, moist air begins to
overrun the cooler, dry air moving southeast. Area at greatest
risk for tornado development is along and south of Highway 20.
Thunderstorms are expected to continue forming along the cold
front through the this evening, clearing to the east after 11
pm. Rainfall totals look to be highest east of I- 29 at around a
quarter of an inch to a half an inch. However, locally higher
amounts are possible under stronger thunderstorms.

Light showers continue as moisture wraps around the surface low as
it moves off to the east Friday morning. Showers will be light and
very spotty in nature. Dreary conditions will be the story of the
day before things finally dry out in the late afternoon from west to
east. Highs will be somewhat limited Friday thanks to the northerly
winds and clouds, in the upper 40s to low 50s. Lows Friday night
will fall to the upper 20s to low 30s.

THE WEEKEND: A positively tilted deep upper trough continues to make
its way east Saturday. As it does so, it will close off over the
Four Corners area and a surface low will develop. For our
region, clouds will decrease Saturday morning becoming mostly
sunny. Highs will climb into the mid to upper 50s. Lows Saturday
night will fall to the 30s. Late Saturday night to early Sunday
morning the surface low will eject out into the central PLains
and accelerate to the northeast. As it does so, an area of
showers and thunderstorms will develop, mostly along and east of
I-29. There remains difference in model guidance on track, with
the NAM and the GFS keeping the storm farther east, while the
EC and CAN bring it farther west. This storm quickly moves
northeast overnight Sunday.

MONDAY-THURSDAY: Aloft flow becomes quasi-zonal. Monday looks to be
dry, but by Tuesday a midlevel shortwave brings another round of
precipitation. A series of shortwaves follows with chances for rain
about every other day from Wednesday onward. High variance in
guidance keeps confidence in storm tracks and timing low. As such,
have left NBM PoPs as they are through the extended forecast.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1253 PM CDT Thu Apr 17 2025

Patchy stratus across the northern portions of our region, filling
in behind a cold front. Current ceilings are VFR, but expect these
will fall to low VFR to MVFR this afternoon that will continue
through the end of the period.

Winds have already begun to shift from southwesterly to northerly
behind said front. Winds will also increase behind the front to 30-
32 kts west of the James River. Winds here decrease slightly after
18.00Z to 23-25 kts through the end of the period. East of the James
River winds are also expected to increase behind the front, but will
remain in the 20-25 kt range through the end of the period.

In addition to the wind shift, we have chances for some strong to
severe thunderstorm development mid afternoon through the evening.
Area most likely to see thunderstorm development is southeast of a
line from Vermillion, South Dakota to Slayton, Minnesota. Some of
these storms may produce large hail up to 2 inches in diameter, and
localized heavy rainfall. In addition, strong outflow gusts of
50- 55 kts are possible. As the system moves off to the east
Friday morning, wrap around light showers are expected to
develop across much of the region. Showers gradually dry out
Friday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...AJP
AVIATION...AJP
Hazardous weather outlook, Apr 17, 12:57 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1257 PM CDT Thu Apr 17 2025

MNZ071-072-097-SDZ038>040-050-052>066-068-069-181800-
Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
1257 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible through tonight. However, the
greatest risk for severe weather will be along and southeast of a
line from Vermillion to Slayton.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014-
SDZ067-070-071-181800-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-Lincoln-Union-
1257 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...This afternoon and tonight.

Outside of isolated morning thunderstorms, greater thunderstorm
risks develop after 3 pm this afternoon as a cold front moves through
the region from the northwest. Areas along and southeast of a line
from Vermillion to Slayton will see the greatest potential for late
afternoon and evening thunderstorms. Risks include hail of two inches
in diameter and 60-65 mph wind gusts. Severe thunderstorm risks come
to an end by 11 pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible after 3pm Thursday along and
southeast of a line from Vermillion to Windom, with the highest
potential southeast of a line from Sioux City to Windom.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.